Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Goodland, KS

July 3, 2004Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2004, 10:45 PM CDT for Graham County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 10:45 PM CDT (03:45 UTC)
Expired
Jul 3, 2004, 11:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 040345
SVRGLD
KSC065-040445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1145 PM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF MORLAND...MOVING EAST SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLAND AROUND 1100 PM CDT...
  PENOKEE AROUND 1105 PM CDT...
  HILL CITY AROUND 1115 PM CDT...
  BOGUE AROUND 1135 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3955 10015 3923 10015 3915 9963 3955 9963

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:30 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 1:30 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT SAT JUL 3 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERNS WILL BE EXTENT OF DEEP
MOIST CONVECTION THROUGH THE SHORT TERM PERIODS.

WATER VAPOR LOOP INDICATING A SHORT WAVE MOVING EAST ACROSS WYOMING
THIS AFTERNOON WITH CU BEGINNING TO DEVELOP AROUND THE KOGA AREA IN
THE VICINITY OF SFC TROUGH AXIS. EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING WHILE MOVING EAST/SOUTHEAST
ACROSS THE AREA OVERNIGHT. KEPT HIGHEST POPS IN THE NORTHEAST WHERE
GREATEST MOISTURE/LIFT/INSTABILITY EXIST.

ACTIVE PATTERN IS EXPECTED TO CONTINUE ACROSS THE AREA ON SUNDAY AS
SFC TROUGH/BOUNDARY DEVELOPS ACROSS SOUTHWEST KANSAS AS A DAMPENING
SHORT WAVE APPROACHES FROM THE SOUTHWEST LATE IN THE DAY. MOIST
EASTERLY FLOW/STEEP MID LEVEL LAPSE RATES WILL ALLOW THE ATMOSPHERE
TO BECOME MODERATELY TO EXTREMELY UNSTABLE WITH A CHANCE FOR SEVERE
THUNDERSTORMS NORTH/NORTHEAST OF SURFACE LOW. THE SEVERE THUNDERSTORM
THREAT SHOULD CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE
EAST/SOUTHEAST ZONES WITH DEVELOPING LOW-LEVEL JET/WARM ADVECTION.

MONDAY/TUESDAY...ANOTHER SHORT WAVE/COLD FRONT APPROACH LATE IN THE
DAY ON MONDAY BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON
AND INTO THE OVERNIGHT HOURS ONCE AGAIN. COLD FRONT MOVES SOUTH OF
THE AREA ON TUESDAY WITH HIGHS ONLY EXPECTED TO CLIMB INTO THE 70S.
INSTABILITY AXIS DEVELOPS ACROSS THE HIGHER TERRAIN OF EASTERN
COLORADO WITH A SLIGHT CHANCE MENTION...MAINLY WEST OF THE
KANSAS/COLORADO BORDER LATE IN THE DAY. ACTIVITY WILL DIMINISH WITH
LOSS OF HEATING AND NO PLAN TO CARRY POPS EASTWARD INTO
KANSAS/NEBRASKA AT THIS TIME.

DAYS 4 THROUGH 7...ACTIVE PATTERN WILL CONTINUE WITH
ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS POSSIBLE
WEDNESDAY THROUGH FRIDAY WITH PROGRESSIVE PATTERN AND NUMEROUS SHORT
WAVES MOVING ACROSS THE CENTRAL HIGH PLAINS. WILL KEEP SATURDAY DRY
AT THIS TIME AS GFS HAS A CONSIDERABLE LACK OF RUN TO RUN
CONSISTENCY. TEMPERATURES WILL BOUNCE ON EITHER SIDE OF NORMAL
THROUGH THE FORECAST PERIODS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Jul 3, 11:31 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SAT JUL 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1031 AM MDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO
WILL INITIATE ISOLATED SHOWERS AND THUNDERSTORMS. THIS WILL INCLUDE
THE PALMER DIVIDE FROM LIMON TO FLAGLER TO CHEYENNE WELLS. THE
PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS TO 60 MPH. OUTFLOW
BOUNDARIES FROM THESE STORMS COULD SPREAD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA THIS EVENING...WITH WIND GUSTS TO 50 MPH AND
BLOWING DIRT.

TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE
TROUGH OF LOW PRESSURE IN WESTERN NEBRASKA AND SLOWLY MOVE
SOUTHEASTWARD THIS EVENING. THE BEST MOISTURE AND INSTABILITY WILL
BE EAST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS
KANSAS...WHERE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. WEST OF THAT LINE...MOISTURE WILL BE MORE
LIMITED AND THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WIND GUSTS
AND PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIR MASS WILL BECOME MORE MOIST AND UNSTABLE ON SUNDAY. A
STRONGER UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE AREA DURING
THE AFTERNOON AND EVENING HOURS. AS A RESULT...SCATTERED
THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA. BECAUSE OF THE
STRENGTH OF THE SYSTEM AND THE AMOUNT OF INSTABILITY. THESE STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE AS WELL.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM THURSDAY INTO FRIDAY.
AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER EASTERN
COLORADO...AND OVER THE ENTIRE TRI STATE AREA THIS EVENING.

JDK

In the hours before

Local storm report, Jul 3, 8:29 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 NE TRENTON            40.22N 100.96W
07/03/2004  1.00 INCH        HITCHCOCK          NE   PUBLIC

&&

JOHNSON
Local storm report, Jul 3, 9:03 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     NORTON                  39.84N 99.89W
07/03/2004  60 MPH           NORTON             KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jul 3, 9:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     HERNDON                 39.91N 100.79W
07/03/2004                   RAWLINS            KS   LAW ENFORCEMENT

            2-3 INCH DIAMETER TREE BRANCHES DOWN.

&&

JOHNSON
Special weather statement, Jul 3, 10:21 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT SAT JUL 3 2004

COZ090-091-KSZ001>003-013-NEZ079>081-040340-
CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-RED WILLOW-
SHERMAN-YUMA-
921 PM MDT (1021 PM CDT) SAT JUL 3 2004

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 10 PM MDT (11
PM CDT) FOR PORTIONS OF THE TRI-STATE AREA HAS BEEN CANCELLED.
THUNDERSTORMS HAVE MOVED OUT OF MOST OF THE WATCH AREA.

DDT
Special weather statement, Jul 3, 10:27 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SAT JUL 3 2004

KSZ014-015-028-029-042-040900-
GOVE-LOGAN-SHERIDAN-THOMAS-WICHITA-
1027 PM CDT SAT JUL 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 544 IN EFFECT UNTIL 4 AM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS:

IN KANSAS...THOMAS...SHERIDAN...LOGAN...GOVE...WICHITA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

DDT
Local storm report, Jul 3, 10:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             SELDEN                  39.54N 100.57W
07/03/2004  1.50 INCH        SHERIDAN           KS   LAW ENFORCEMENT

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins68 min
Jul 3, 8:26 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins64 min
Jul 3, 9:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins46 min
Jul 3, 9:57 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas63 min
Jul 3, 10:16 PM CDTSevere Thunderstorm WarningGLDDecatur44 min
Jul 3, 10:42 PM CDTSevere Thunderstorm WarningGLDNorton48 min
Jul 3, 11:00 PM CDTSevere Thunderstorm WarningGLDSheridan45 min
Jul 3, 11:36 PM CDTSevere Thunderstorm WarningGLDDecatur54 min
Jul 3, 11:45 PM CDTSevere Thunderstorm WarningGLDGraham60 min
Jul 4, 12:25 AM CDTSevere Thunderstorm WarningGLDNorton65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.